First time taking Klonopin, numbness in throat, lips, anxiety increased
My new psychiatrist wants me to switch from Xanax to Klonopin. I took my usual 1 mg. Xanax last night and this morning, took the first .5 mg. Klonopin. After about thirty minutes, I started to feel my lips and throat becoming numb. They don't feel swollen, as in allergic, just sort of numb. I can swallow normally, but the feeling is frightening me. I'm worried that the anxiety over the numbness is feeding into it and exacerbating the sensation. After 90 minutes of numbness and increasing anxiety over the numbness, I finally took .25 mg. Xanax. So far, still numb, still anxious. Is this normal at all?
How long were you on Xanax? If you were taking it regularly, you could be having a withdrawal reaction to suddenly stopping it. Just because you're taking another drug in the same class doesn't mean it will stop withdrawal of the other drug -- they act differently to get to the same effect on GABA. Also, klonopin takes longer to act than Xanax. So you might be having a reaction to klonopin, but you might be suffering withdrawal from missing your dose of Xanax you're addicted to. Tapering off is the recommended course even if switching to a drug in the same class. Don't assume your psychiatrist knows or cares about this -- some do, some don't, just like there are good plumbers and bad plumbers. When you don't like the answers you get from your doc, switch.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.